Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 3, NWS Grand Rapids, MI

June 15, 2022Mason County, Muskegon County, Oceana County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jun 15, 2022, 3:44 AM EDT for Mason County, Muskegon County, Oceana County, Michigan. It took effect at Jun 15, 2022, 2:00 PM EDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2022, 3:44 AM EDT (07:44 UTC)
In effect from
Jun 15, 2022, 2:00 PM EDT
Expired
Jun 16, 2022, 9:43 PM EDT
In force
32 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Muskegon County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 102 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3398 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
1.0
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted.

362 
WHUS43 KGRR 150744
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
344 AM EDT Wed Jun 15 2022

MIZ037-043-050-151545-
/O.NEW.KGRR.BH.S.0003.220615T1800Z-220616T0900Z/
Mason-Oceana-Muskegon-
344 AM EDT Wed Jun 15 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From 2 PM EDT this afternoon through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The most dangerous conditions will be in
  the water on the south side of any piers or structures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
6 follow-up statements
475 
WHUS43 KGRR 151502
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1102 AM EDT Wed Jun 15 2022

MIZ037-043-050-152315-
/O.CON.KGRR.BH.S.0003.220615T1800Z-220616T0900Z/
Mason-Oceana-Muskegon-
1102 AM EDT Wed Jun 15 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS
AFTERNOON THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From 2 PM EDT this afternoon through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The most dangerous conditions will be in
  the water on the south side of any piers or structures. This
  includes Pere Marquette beach in Muskegon. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
596 
WHUS43 KGRR 151954
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
354 PM EDT Wed Jun 15 2022

MIZ037-043-050-160400-
/O.EXT.KGRR.BH.S.0003.000000T0000Z-220617T0600Z/
Mason-Oceana-Muskegon-
354 PM EDT Wed Jun 15 2022

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE THURSDAY
NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through late Thursday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
055 
WHUS43 KGRR 160755
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
355 AM EDT Thu Jun 16 2022

MIZ037-043-050-161600-
/O.CON.KGRR.BH.S.0003.000000T0000Z-220617T0600Z/
Mason-Oceana-Muskegon-
355 AM EDT Thu Jun 16 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through late Thursday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
wdm
078 
WHUS43 KGRR 161515
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1115 AM EDT Thu Jun 16 2022

MIZ037-043-050-162315-
/O.CON.KGRR.BH.S.0003.000000T0000Z-220617T0600Z/
Mason-Oceana-Muskegon-
1115 AM EDT Thu Jun 16 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The most dangerous conditions will be in 
  the water on the south side of any piers or structures. This 
  includes Pere Marquette beach in Muskegon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
057 
WHUS43 KGRR 161948
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
348 PM EDT Thu Jun 16 2022

MIZ037-043-050-170400-
/O.CON.KGRR.BH.S.0003.000000T0000Z-220617T0600Z/
Mason-Oceana-Muskegon-
348 PM EDT Thu Jun 16 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
FRIDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The most dangerous conditions will be on 
  the south side of any piers or structures. This includes Pere 
  Marquette beach in Muskegon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
930 
WHUS43 KGRR 170143
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
943 PM EDT Thu Jun 16 2022

MIZ037-043-050-170245-
/O.CAN.KGRR.BH.S.0003.000000T0000Z-220617T0600Z/
Mason-Oceana-Muskegon-
943 PM EDT Thu Jun 16 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

Winds and waves have diminished.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 15, 3:38 AM EDT, 6 minutes earlier.

Area forecast discussion, Jun 15, 3:38 AM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
338 AM EDT Wed Jun 15 2022

LATEST UPDATE...
Discussion/Marine/Climate

.DISCUSSION...(Today through next Tuesday)
Issued at 338 AM EDT Wed Jun 15 2022

--Another day of heat today with possible severe storms tonight--

We will be leaving the Heat Advisory as is after the expansion of it
occurred yesterday. It is pretty noteworthy that we are seeing
temperatures this morning at 3 am at some locations still well into
the 80s. These warm temperatures this morning will make it easy to
warm into the 90s this afternoon with a good deal of sunshine
expected. The thing that looks different from yesterday, and would
prevent us from hitting Heat Warning criteria everywhere are dew
points expected to be lower than yesterday. This is likely due to
mixing out some of the very moist air from the rain Mon night.

This very warm air will also continue to cap any convection that
tries to ignite through this afternoon. Forecast soundings indicate
that the cap will be in place from about 2-8k ft agl through the
afternoon.

We will see the chance of showers/storms increase after 00z tonight
from NW to SE, with some of the storms possibly being strong to
severe. After 00z, we will see the cold front and lower heights move
in. These factors will help to erode the cap that is keeping us dry
yesterday and today. There will be a severe line of storms over in
Wisconsin that will try to make its way across the lake and over our
area.

The atmosphere on this side of the lake is not going to be nearly as
conducive for severe weather as Wisconsin. First of all, the storms
that survive the trip over the lake will come in after peak heating.
There will still be a fair amount of MU CAPE based aloft available
for the storms to tap. Another factor is that the upper support and
low level jet is not as favorable as over in Wisconsin either. We
will see a weakening wave aloft to help fuel a few storms, but
nothing impressive, and more so up North. Also, the front will
becoming more parallel with the upper flow which will limit severe
potential.

That said, there does look to be enough shear to allow a weakening
line of storms, and/or its gust front to survive here in a weakening
state. Effective shear values are expected to be around 35 knots or
so. The best chance of this would be across NW Lower. Mid level
lapse rates around 6.5-7 C/km and decent CAPE do support some large
hail potential. DCAPE values over 1,000 would support some
microbursts, although a sfc inversion would buffer that a bit. The
short wave and cold front should be mostly east of the area by 12z
Thu, bringing an end to the rain chances.

--Cooling down through Saturday with mainly dry weather--

There will not be much relief from the heat and humidity on Thursday
behind the front. This front will only be strong enough to bring
temps and humidity levels down a notch or two. The better relief
will come through Thursday night in the wake of a secondary front.
850 mb temps will drop down in the lower teens C, supporting highs
on Friday around 80 with dew points in the lower 50s. These
comfortable conditions will persist through Saturday as Canadian
high pressure moves overhead, and 850 mb temps drop into the single
digits C.

--Heat moves back in late in the weekend with possible storms--

The cooler and drier air will be temporary as expected at this time
of the year. By late Saturday night/Sunday, we will see the upper
ridge building toward the area already. As it builds toward the
area, we will get under the active part of the jet on the periphery
of the heat dome. This would bring a chance of a round of storms,
centered around Saturday night and Sunday morning.

The ridge axis will then build almost directly overhead by late
Sunday, and bring the heat aloft back over the area. This ridge will
then stay over the area through Tuesday. It flattens out some as
energy from the Western trough tries to beat it down some. We should
remain closer to the core of it, and keep the hot and dry conditions
overhead. 850 mb temps are forecast to reach the mid 20s C again, so
90s look likely again next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 125 AM EDT Wed Jun 15 2022

Most of this aviation forecast period will be quiet with mainly
VFR conditions. We will see some impacts late in the period with
thunderstorm chances and some low level wind shear developing.

Clear skies rule the beginning of the forecast period this
morning. Winds have stayed up a bit, especially at KMKG due to
local effects. The winds staying up should keep fog or stratus out
of the area, mainly east closer to Lakes Huron and Erie. We will
see some diurnal cumulus cloud development this afternoon. These
clouds will be scattered to broken inland, and few-scattered at
the lakeshore. They should be mainly VFR when and if they become a
ceiling. Winds will become a bit gusty, with gusts in the 18 to 28
knot range, with highest winds to the North and West away from
the cooler lake.

We do expect a chance of a few storms to potentially affect KMKG
after about 04z tonight. We have gone with a VCTS for now, but
this could go to prevailing if the confidence goes up for
subsequent forecasts. The better chance of showers and storms will
come after 06z Thursday with some lower conditions expected. Low
level wind shear will also develop at inland locations after
sunset. The atmosphere is expected to decouple away from the lake.
There is a core of wind around 2k ft agl of about 40 knots from
about a 240 direction, with sfc winds around 10 knots from a 200
degree direction.

&&

.MARINE...
Issued at 338 AM EDT Wed Jun 15 2022

We will be issuing a Small Craft Advisory and Beach Hazards
Statement for the nearshore and beaches from Grand Haven and to the
North for late today through most of tonight. These winds and waves
coming up will be associated with the core of wind that will be just
out ahead of the incoming cold front for tonight. The strongest
winds never look to come up enough across the southern portion of
the marine area to require headlines.

We could be looking at another set of marine headlines for later
Thursday through Friday night. This would be out ahead and then
behind the secondary cold front that will be dropping through by
Friday morning. That will have some noticeably cooler air coming in
that would help stir things up over the lake.
.

&&

.CLIMATE...
Issued at 338 AM EDT Wed Jun 15 2022

With the record set yesterday at KMKG, we took a look at all of the
max temperature and warmest low temperatures for today for each
site. The records are below:

        Record High Temperature    Record Warmest Low Temperature

Grand Rapids:   97 - 1894                 76 - 1994
Muskegon:       90 - 1987, 1954           74 - 1994
Lansing:        92 - 1994, 1988           76 - 1981
Kalamazoo:      96 - 1987                 75 - 1994
Battle Creek:   95 - 1897                 76 - 1981
Jackson:        92 - 1994, 1988           76 - 1981

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 10 PM EDT this evening for MIZ050-056>059-
     064>067-071>074.

     Beach Hazards Statement from 2 PM EDT this afternoon through
     late tonight for MIZ037-043-050.

     Heat Advisory from noon today to 10 PM EDT this evening for
     MIZ037>040-043>046-051-052.

LM...Small Craft Advisory from 2 PM this afternoon to 5 AM EDT
     Thursday for LMZ847>849.

&&

DISCUSSION...NJJ
AVIATION...NJJ
CLIMATE...NJJ
MARINE...NJJ
Hazardous weather outlook, Jun 14, 7:20 AM EDT, 20 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
720 AM EDT Tue Jun 14 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
720 AM EDT Tue Jun 14 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Heat indices will be up around 100 to 104 degrees today for areas
along and south of I-96. Tonight will see temperatures stay quite
warm, and will limit recovery from the heat for people that do
not have air conditioning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices will be up around 100 to 104 degrees once again on
Wednesday for areas along and south of I-96.

There will be a chance of thunderstorms with the passage of a cold
front Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-150900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
720 AM EDT Tue Jun 14 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Patchy dense fog will be possible into tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds and waves are expected to create hazardous conditions for
Small Craft for later Wednesday through Thursday night.

There will be a chance of thunderstorms with the passage of a cold
front Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:41 AM EDTSmall Craft AdvisoryGRR42 hr

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.